Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Bismarck, ND

July 15, 2011Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2011, 2:58 AM CDT for Stutsman County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 2:58 AM CDT (07:58 UTC)
Expired
Jul 15, 2011, 3:30 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS53 KBIS 150758
SVRBIS
NDC093-150830-
/O.NEW.KBIS.SV.W.0121.110715T0758Z-110715T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 330 AM CDT

* AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WIMBLEDON...OR 17 MILES NORTHEAST OF JAMESTOWN...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

A FLASH FLOOD WARNING REMAINS IN EFFECT. VERY HEAVY RAIN IS ALSO 
OCCURRING WITH THIS STORM...AND WILL LEAD TO FLASH FLOODING. DO NOT 
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4700 9871 4716 9874 4730 9863 4727 9846
      4699 9846 4699 9844 4697 9844
TIME...MOT...LOC 0758Z 274DEG 19KT 4712 9846
WIND...HAIL 60MPH 1.50IN

$$

HEINERT
1 follow-up statement
128 
WWUS53 KBIS 150829
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
329 AM CDT FRI JUL 15 2011

NDC093-150839-
/O.EXP.KBIS.SV.W.0121.000000T0000Z-110715T0830Z/
STUTSMAN ND-
329 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN COUNTY
WILL EXPIRE AT 330 AM CDT/230 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4700 9871 4716 9874 4730 9863 4727 9846
      4699 9846 4699 9844 4697 9844
TIME...MOT...LOC 0829Z 274DEG 19KT 4711 9822

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:52 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 11:52 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT THU JUL 14 2011

.UPDATE...UPDATE TO ISSUE NEW SEVERE THUNDERSTORM WATCH FOR
WESTERN NORTH DAKOTA...AND EXPIRE THE TORNADO WATCH FOR SOUTH
CENTRAL NORTH DAKOTA.

&&

.DISCUSSION...THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL
NORTH DAKOTA...BUT TORNADO THREAT IS WELL TO THE SOUTH IN SOUTH
DAKOTA. MEANWHILE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
EASTERN MONTANA WAS ENTERING SOUTHWESTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH WAS ISSUED BEFORE 11 PM CDT FOR THIS
CONVECTION. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
A FEW COUNTIES IN SOUTHWESTERN NORTH DAKOTA.

&&

.AVIATION...AMENDED TAFS FOR INCLUSION OF TSRA OVER KBIS...AND
ADDING IFR CIGS AND VSBYS FOR KJMS...KBIS...KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST THROUGH 5 AM CDT OR 4 AM MDT.
&&

JV
Hazardous weather outlook, Jul 14, 3:46 PM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT THU JUL 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 PM CDT THU JUL 14 2011 /246 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST. HEAVY RAINFALL WILL ALSO BE
POSSIBLE SOUTHEAST. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A
SLIGHT CHANCE ON SATURDAY.

HOT AND VERY HUMID CONDITIONS ARE FORECAST FOR THE WEEKEND AND
INTO EARLY NEXT WEEK. AFTERNOON MAXIMUM HEAT INDICES SHOULD RANGE
FROM 95 TO 110 DEGREES SATURDAY...SUNDAY...AND MONDAY. TAKE
FREQUENT BREAKS FROM THE HEAT IF YOU PLAN TO WORK OR SPEND TIME
OUTSIDE THIS WEEKEND. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT
UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. HEAT INDICES OF
THIS MAGNITUDE CAN CAUSE CAR INTERIORS TO REACH LETHAL
TEMPERATURES IN A MATTER OF MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Local storm report, Jul 15, 1:24 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     FLASH FLOOD      CARRINGTON              47.45N 99.13W
07/15/2011                   FOSTER             ND   LAW ENFORCEMENT

            STREET FLOODING IN CARRINGTON. RAINFALL AMOUNTS OF 3 TO 4
            INCHES REPORTED SOUTHWEST OF CARRINGTON IN ONE HOUR.

&&

NHEINERT
Special weather statement, Jul 15, 1:47 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT FRI JUL 15 2011

NDZ023-025-036-037-150900-
WELLS-FOSTER-KIDDER-STUTSMAN-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN
147 AM CDT FRI JUL 15 2011

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM WESTERN KIDDER COUNTY...EAST
THROUGH WELLS...KIDDER...AND STUTSMAN COUNTIES...MOVING TO THE EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 40
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY
RAINFALL WILL LIKELY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT
DRIVE ONTO WATER COVERED ROADS AT NIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENT...ADVISORIES...AND WARNINGS.

HEINERT
Local storm report, Jul 15, 1:52 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
152 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 SE HALLIDAY           47.33N 102.31W
07/15/2011  E65 MPH          DUNN               ND   LAW ENFORCEMENT

            ALONG HIGHWAY 200. ZERO VISIBILITY FROM HEAVY RAIN AS
            WELL.

0145 AM     HEAVY RAIN       15 SW CARRINGTON        47.30N 99.35W
07/15/2011  M5.25 INCH       STUTSMAN           ND   CO-OP OBSERVER

            TOTAL FROM PAST TWO HOURS. STILL RAINING.

&&

JTAEGER
Special weather statement, Jul 15, 2:32 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
232 AM CDT FRI JUL 15 2011

NDZ019>022-034-035-150830-
BURLEIGH-MCLEAN-MERCER-MORTON-OLIVER-SHERIDAN-
232 AM CDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 47 MILES NORTHWEST
OF BISMARCK TO 36 MILES NORTHWEST OF BISMARCK TO 37 MILES WEST OF
BISMARCK...MOVING EAST AT 50 MPH.

WINDS UP TO 55 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MANDAN BY 305 AM CDT...
  BISMARCK BY 310 AM CDT...

THIS STORM COULD INTENSIFY...AND A SEVERE THUNDERSTORM WARNING MAY
BE NEEDED.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jul 15, 2:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
247 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     FLASH FLOOD      CARRINGTON              47.45N 99.13W
07/15/2011                   FOSTER             ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 3 INCHES OF RAINFALL IN
            CARRINGTON. STREET FLOODING IS STILL OCCURRING. WATER HAS
            RISEN UP TO A FEW HOUSES.

&&

THAMILTO
Special weather statement, Jul 15, 2:54 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT FRI JUL 15 2011

NDZ012-020>023-035-150900-
BURLEIGH-MCHENRY-MCLEAN-OLIVER-SHERIDAN-WELLS-
254 AM CDT FRI JUL 15 2011

...SPECIAL WEATHER STATEMENT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCLEAN
COUNTY TO SOUTH CENTRAL MCLEAN COUNTY...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
EXPECTED WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TURTLE LAKE BY 300 AM CDT...
  NEW JOHNS LAKE AND MERCER BY 310 AM CDT...
  RUSO AND STRAWBERRY LAKE BY 315 AM CDT...
  MCCLUSKY AND BUTTE BY 325 AM CDT...
  KRUEGER LAKE BY 330 AM CDT...
  KIEF AND DENHOFF BY 335 AM CDT...
  BALFOUR BY 340 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie63 min
Jul 15, 12:52 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman, Wells6 hr
Jul 15, 1:01 AM CDTSevere Thunderstorm WarningBISBillings, Dunn44 min
Jul 15, 1:05 AM CDTSevere Thunderstorm WarningBISFoster55 min
Jul 15, 1:07 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail53 min
Jul 15, 1:13 AM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 15, 1:23 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark37 min
Jul 15, 1:29 AM CDTAreal Flood AdvisoryBISBurleigh, Kidder4 hr
Jul 15, 1:43 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Williams62 min
Jul 15, 2:02 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman58 min
Jul 15, 2:12 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, McLean, Mountrail, Williams3 hr
Jul 15, 2:20 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward55 min
Jul 15, 2:38 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman4 hr
Jul 15, 2:48 AM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 15, 3:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward49 min
Jul 15, 3:21 AM CDTSevere Thunderstorm WarningBISStutsman19 min
Jul 15, 4:15 AM CDTExcessive Heat WatchBISAdams, Burleigh, Dickey, Dunn, Emmons, Foster and 12 more11 hr
Jul 15, 5:27 AM CDTAreal Flood AdvisoryBISStutsman114 min
Jul 15, 6:59 AM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells12 hr
Jul 15, 7:45 AM CDTRiver Flood WarningBISStutsman40 days
Jul 15, 3:01 PM CDTExcessive Heat WarningBISAdams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.